PRINT EMAIL TO A COLLEAGUE COMMENT

 

Antibiotics Label; Low Blood Sugar, Mental Health Side Effects


On July 10, 2018, the FDA strengthened the current warnings in the prescribing information that fluoroquinolone antibiotics may cause significant decreases in blood sugar and certain mental health side effects. The low blood sugar levels can result in serious problems, including coma, particularly in older people and patients with diabetes who are taking medicines to reduce blood sugar.

 

The FDA made these changes because the FDA’s recent review found reports of life-threatening low blood sugar side effects and reports of additional mental health side effects.

 

The FDA required these updates in the drug labels and to the patient Medication Guides for the entire class of fluoroquinolones. This affected only the fluoroquinolone formulations taken by mouth or given by injection. Blood sugar disturbances, including high blood sugar and low blood sugar, were already included as a warning on most fluoroquinolone drug labels. However, the FDA added the warning that low blood sugar levels, also called hypoglycemia, can lead to coma.

 

Across the fluoroquinolone antibiotic class, a range of mental health side effects were already described under Central Nervous System Effects in the Warnings and Precautions section of the drug label, which differed by individual drug. The new label changes made the mental health side effects more prominent and more consistent across the systemic fluoroquinolone drug class. The mental health side effects to be added to or updated across all the fluoroquinolones were disturbances in attention, disorientation, agitation, nervousness, memory impairment, and serious disturbances in mental abilities called delirium.

 

Fluoroquinolone antibiotics were approved to treat certain serious bacterial infections, and have been used for more than 30 years. They work by killing or stopping the growth of bacteria that can cause illness. Without treatment, some infections can spread and lead to serious health problems.

 

The FDA advised health care professionals to be aware of the potential risk of hypoglycemia sometimes resulting in coma, occurring more frequently in the elderly and those with diabetes taking an oral hypoglycemic medicine or insulin. The FDA recommended that health care providers alert patients of the symptoms of hypoglycemia, carefully monitor blood glucose levels in these patients, and discuss with them how to treat themselves if they have symptoms of hypoglycemia. Additionally, the FDA recommended that health care providers inform patients about the risk of psychiatric adverse reactions that can occur after just one dose.

 

Health care providers should stop fluoroquinolone treatment immediately if a patient reports any central nervous system side effects, including psychiatric adverse reactions or blood glucose disturbances, and switch to a non-fluoroquinolone antibiotic if possible. Additionally, health care providers should stop fluoroquinolone treatment immediately if a patient reports serious side effects involving the tendons, muscles, joints, or nerves, and switch to a non-fluoroquinolone antibiotic to complete the patient’s treatment course. Health care professionals should not prescribe fluoroquinolones to patients who have other treatment options for acute bacterial sinusitis (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB), and uncomplicated urinary tract infections (uUTI) because the risks outweigh the benefits in these patients.

 

See the FDA Announcement

 

See also Medical Risk Law Report: Diabetes and Its Complications: Malpractice and Other Liability Issues

 

See also Medical Risk Law Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

PRINT REPRINTS & PERMISSIONS COMMENT